Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Elko, NV

May 30, 2018Elko County, Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 30, 2018, 2:34 PM PDT for Elko County, Eureka County, Nevada. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 2:34 PM PDT (21:34 UTC)
Expired
May 30, 2018, 3:30 PM PDT
In force
56 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Elko County, NV, Eureka County, NV

The radar

The Elko radar (KLRX), 71 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS55 KLKN 302134
SVRLKN
NVC007-011-302230-
/O.NEW.KLKN.SV.W.0019.180530T2134Z-180530T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
234 PM PDT WED MAY 30 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Elko County in northeastern Nevada...
  Northwestern Eureka County in north central Nevada...

* Until 330 PM PDT

* At 233 PM PDT, an area of several thunderstorms over northern 
  Eureka County and southwest Elko County was moring northeast at 
  around 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Interstate 80,  Elko, Carlin, South Fork, Crescent Valley, Pine 
  Valley, Dunphy, Beowawe, Jiggs, Ryndon, Emigrant Pass, Spring 
  Creek, Palisade, Adobe Summit, Willow Creek Reservoir, Lamoille 
  Summit, North Area Mine, Emigrant Mine, South Area Mine and 
  Halleck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4031 11568 4037 11657 4125 11656 4117 11530
TIME...MOT...LOC 2133Z 192DEG 49KT 4043 11611 

HAIL...0.88IN
WIND...60MPH
 
$$

bb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:25 AM PDT, 12 hours 9 minutes earlier.

Area forecast discussion, May 30, 2:25 AM PDT, 12 hours 9 minutes before
Area Forecast Discussion
National Weather Service Elko NV
225 AM PDT Wed May 30 2018

.SYNOPSIS...Another trough of low pressure will move in from the
Pacific. Showers and thunderstorms will once again spread across
northern and central Nevada today and Thursday. Dry and warm
weather is expected for the weekend.

&&

.SHORT TERM...Today through Thursday. Currently there is an area
of showers moving into Humboldt County from Pershing County via
the Winnemucca area. Showers continue to develop to the west of
the LKN CWFA. Updated the forecast earlier noticing that the GFS
model is the only longer term model to pick up on the pre-frontal
wave development. The RAP and NMM do show some banded QPF. So
convection is starting early.

A low pressure trough will be moving inland off the Pacific.
Diffluent flow will be prevalent over the LKN CWFA. The upper
level jet core will slowly move aloft of northern Nevada although
is not very strong. Still, over northern Elko County, CAPE values
are over 1,000 J/Kg. Think there is enough instability for
nocturnal thunderstorms again tonight. Pre-frontal warming will
be strong today with the strengthening southwest flow aloft.
Cooler air will infiltrate the state on Thursday. Winds will be
quite breezy over parts of central Nevada this afternoon and again
Thursday afternoon. High temperatures will be in the 80s today and
the 70s on Thursday. Low temperatures will be in the 40s.

.LONG TERM...Thursday night through next Wednesday

Models are in good agreement and forecast confidence is higher
than normal that a dry, sun- filled, and warmer weekend is on the
way to northern and central Nevada for a change.

A lingering cold front that moved through earlier in the day moves
into UT by early Friday morning. Look for dry conditions to return
for the daytime on Friday and continuing into the weekend.
Forecast confidence falls beyond Monday as models struggle to
handle the exact placement of the next Pacific NW storm system.

Expect widespread daytime highs in the 80s through Monday.
Overnight lows will range from the 40s and 50s through the period.

&&

.AVIATION....There is a marginal risk for strong to isolated
severe thunderstorms storms across northeastern Nevada later
this afternoon and evening with the potential for strong winds and
small hail. A front is slowly working its way across the region
this morning. Morning convection over KWMC has diminished. Expect
additional storms to develop along this front later this
afternoon and into the evening. Brief MVFR conditions are possible
in the heaviest storms. Convection will be limited to KBAM, KEKO,
and KELY. Convection looks to stay north of KTPH.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/89/89
Hazardous weather outlook, May 30, 4:14 AM PDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
414 AM PDT Wed May 30 2018

NVZ030-031-033>041-311115-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
414 AM PDT Wed May 30 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A Pacific trough of low pressure and associated cold front will
approach Nevada today. A few strong to isolated severe
thunderstorms could develop later this afternoon and evening,
primarily across central and northeast parts of the state. Main
threats would include: locally heavy downpours that could cause
flooding, strong downburst or outflow winds, hail, and dangerous
cloud-to- ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure will move through the state Thursday. More isolated
severe thunderstorms will be possible across northern Elko County.
Main threats would include: locally heavy downpours that could
cause flooding, strong downburst or outflow winds, hail, and
dangerous cloud-to- ground lightning. Winds will be breezy south
of highway 50 in central Nevada.

Dry weather is expected Friday into early next week with much
warmer temperatures over the weekend. A weak and mainly dry cool
front could lower temperatures back down closer to normal
across northern Nevada by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

In the hours before

Special weather statement, May 30, 1:45 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
145 PM PDT WED MAY 30 2018

NVZ036-037-302130-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
145 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
230 PM PDT...

At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Grass Valley, moving north at 20 mph.

Wind gusts of 50 to 55 mph and pea size hail will be possible with
this storm.

This storm will remain over mainly rural areas of west central Eureka
County.

LAT...LON 3996 11629 3999 11649 4027 11645 4023 11612
TIME...MOT...LOC 2044Z 194DEG 15KT 4002 11636

SH
Special weather statement, May 30, 1:56 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
156 PM PDT WED MAY 30 2018

NVZ036-038-302145-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
156 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER...
SOUTHWESTERN ELKO AND NORTHWESTERN EUREKA COUNTIES UNTIL 245 PM
PDT...

At 156 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crescent Valley, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beowawe and Crescent Valley.

LAT...LON 4025 11658 4034 11675 4068 11651 4054 11612
TIME...MOT...LOC 2056Z 219DEG 28KT 4033 11660

SH
Special weather statement, May 30, 2:09 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Elko NV
209 PM PDT WED MAY 30 2018

NVZ037-040-302200-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
209 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 300 PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Gabbs, moving northeast at 30 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Lander
and northwestern Nye Counties.

LAT...LON 3903 11804 3909 11778 3911 11780 3914 11779
      3914 11781 3915 11778 3916 11779 3919 11774
      3923 11772 3919 11762 3894 11788
TIME...MOT...LOC 2109Z 227DEG 24KT 3902 11790

SH
Special weather statement, May 30, 2:12 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
212 PM PDT WED MAY 30 2018

NVZ037-302200-
Southern Lander County and Southern Eureka County NV-
212 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
300 PM PDT...

At 212 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving north at 25 mph.

Wind gusts 40 to 50 mph and pea size hail will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Lander County.

LAT...LON 3983 11749 3985 11747 3979 11712 3952 11728
      3955 11749 3961 11748 3962 11746 3964 11749
      3968 11746 3970 11749 3974 11748 3977 11750
TIME...MOT...LOC 2112Z 183DEG 20KT 3957 11735

SH
Special weather statement, May 30, 2:14 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Elko NV
214 PM PDT WED MAY 30 2018

NVZ031-034-038-039-302215-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
214 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
315 PM PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ruby Valley, moving north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wells, Ruby Valley, Clover Valley, Deeth, Angel Lake, Lamoille
Canyon, Moor Summit, Secret Pass and Star Valley.

LAT...LON 4043 11468 4046 11547 4121 11543 4122 11455
TIME...MOT...LOC 2113Z 182DEG 27KT 4070 11517

bb
Special weather statement, May 30, 2:25 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
225 PM PDT WED MAY 30 2018

NVZ031-034-036-038-302215-
Southwest Elko County NV-Northern Elko County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
225 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND NORTH
CENTRAL EUREKA COUNTIES UNTIL 315 PM PDT...

At 225 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near Jiggs, moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Elko, Carlin, South Fork, Lee, Lamoille, Jiggs, Ryndon, Spring Creek,
Adobe Summit, Lamoille Summit, Emigrant Mine, South Area Mine and
Halleck.

LAT...LON 4044 11544 4030 11605 4099 11627 4116 11541
TIME...MOT...LOC 2125Z 192DEG 39KT 4050 11566

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:14 PM PDTSpecial Weather StatementLKNLander46 min
May 30, 12:37 PM PDTSpecial Weather StatementLKNEureka38 min
May 30, 1:07 PM PDTSpecial Weather StatementLKN38 min
May 30, 1:30 PM PDTSpecial Weather StatementLKNEureka45 min
May 30, 1:42 PM PDTSpecial Weather StatementLKN48 min
May 30, 1:45 PM PDTSpecial Weather StatementLKNEureka45 min
May 30, 1:56 PM PDTSpecial Weather StatementLKN49 min
May 30, 2:03 PM PDTSevere Thunderstorm WarningLKNElko27 min
May 30, 2:08 PM PDTSevere Thunderstorm WarningLKNEureka52 min
May 30, 2:09 PM PDTSpecial Weather StatementLKN51 min
May 30, 2:12 PM PDTSpecial Weather StatementLKNLander48 min
May 30, 2:14 PM PDTSpecial Weather StatementLKNElko61 min
May 30, 2:25 PM PDTSpecial Weather StatementLKN50 min
May 30, 2:41 PM PDTSpecial Weather StatementLKN49 min
May 30, 2:45 PM PDTSpecial Weather StatementLKN45 min
May 30, 2:48 PM PDTSpecial Weather StatementLKNElko57 min
May 30, 2:53 PM PDTSevere Thunderstorm WarningLKNElko37 min
May 30, 2:56 PM PDTSpecial Weather StatementLKNLander49 min
May 30, 3:29 PM PDTSpecial Weather StatementLKNElko61 min
May 30, 3:34 PM PDTSpecial Weather StatementLKNElko41 min
May 30, 3:55 PM PDTSpecial Weather StatementLKNLander65 min
May 30, 4:01 PM PDTSpecial Weather StatementLKN59 min
May 30, 4:23 PM PDTSpecial Weather StatementLKN37 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.